Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 173, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2004, 9:29 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2004, 9:29 PM CDT (02:29 UTC)
- Expired
- Jul 3, 2004, 10:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3857 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:30 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Jul 3, 1:30 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1230 PM MDT SAT JUL 3 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP MOIST CONVECTION THROUGH THE SHORT TERM PERIODS. WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE GREATEST MOISTURE/LIFT/INSTABILITY EXIST. ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION. MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S. INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO KANSAS/NEBRASKA AT THIS TIME. DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL THROUGH THE FORECAST PERIODS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
Hazardous weather outlook, Jul 3, 11:31 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT JUL 3 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1031 AM MDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND BLOWING DIRT. TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS AND PERHAPS SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING. JDK
In the hours before
Special weather statement, Jul 3, 6:52 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT SAT JUL 3 2004 KSZ004-016-040800- GRAHAM-NORTON- 652 PM CDT SAT JUL 3 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 542 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT SUNDAY MORNING. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...NORTON...GRAHAM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. DDT
Local storm report, Jul 3, 8:07 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WIND GST PALISADE 40.34N 101.11W
07/02/2004 60 MPH HITCHCOCK NE TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jul 3, 8:17 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/03/2004 60 MPH RED WILLOW NE OFFICIAL NWS OBS
KMCK ASOS
&&
MWMLocal storm report, Jul 3, 8:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 NE TRENTON 40.22N 100.96W
07/03/2004 1.00 INCH HITCHCOCK NE PUBLIC
&&
JOHNSONLocal storm report, Jul 3, 9:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST NORTON 39.84N 99.89W
07/03/2004 60 MPH NORTON KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jul 3, 9:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG HERNDON 39.91N 100.79W
07/03/2004 RAWLINS KS LAW ENFORCEMENT
2-3 INCH DIAMETER TREE BRANCHES DOWN.
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 68 min |
| Jul 3, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 64 min |
| Jul 3, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 63 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 44 min |
| Jul 3, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 3, 10:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 60 min |
| Jul 3, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jul 3, 11:36 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 54 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 60 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 65 min |
| Jul 4, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 58 min |
| Jul 4, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| Jul 4, 6:45 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 60 min |
| Jul 3, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 55 min |
| Jul 3, 8:11 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 64 min |
| Jul 3, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.